Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 121, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 19, 2022, 4:45 PM EDT for 4 counties in Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2022, 4:45 PM EDT (20:45 UTC)
- Expired
- Aug 19, 2022, 5:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bulloch County, GA, Candler County, GA, Jenkins County, GA, Screven County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:08 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 19, 4:08 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Charleston SC 408 PM EDT Fri Aug 19 2022 .SYNOPSIS... A stalled front will linger in the vicinity through the middle of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A mid-level trough will be located to our northwest, with a low just to the west of the Great Lakes. Additionally, there will be embedded impulses rounding the base of the trough, passing overhead or just to our north. Higher up, the right entrance of a jet streak will be passing just to our north. At the surface, a stationary front will meander just inland of our coast, with hints of a weak low located along the front to our north. All of these features will provide a lot of lift across our area, especially this evening. Flow is generally from the southwest, which is ushering abundant moisture into the region. PWATs have risen to ~2.25", which is well above the 90% for CHS for this time of year. Models indicate numerous to widespread showers with some thunderstorms developing/moving across our area during the evening hours. The HREF continues to have lots of precipitation with high probabilities of locally higher amounts. However, the HRRR seems less enthusiastic, with less rainfall/coverage. Likewise, the synoptic models all lean towards much less rainfall/coverage. We kept the POPs categorical as most locations should get something. The amounts will be highly dependent on whether it's light/moderate showers or heavy rain in thunderstorms, and how long they stay over the same location. Steering winds are elevated, which is causing these cells to move. So while they should be very efficient rain-makers, they shouldn't stay in the same spot for very long. As for the severe potential, high temperatures made it well into the 80s, and the 90 degree mark in some locations. Hence, SPC Mesoscale Analysis indicates MLCAPES up to 2,000-2,500 J/kg. Effective bulk shear is decent, generally 30-35 kt. So it's not out of the question we could have a severe storm or two with marginally severe wind gusts. But the bigger threat is the rainfall and the potential for flooding in low- lying and poorly drained areas, especially areas that flooded yesterday or this morning. All of the models indicate it gradually drying out from west to east late this evening and overnight. Lows will be around 70 degrees. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... On Saturday, the forecast area will remain between an amplified trough over the Mid-West and the SW to NE axis of a Bermuda High. This pattern will keep a sfc boundary generally stalled over the forecast area. Weak west flow will likely keep the sea breeze pinned to the coast through mid-day Saturday. However, the sea breeze should start to push inland during the afternoon, likely supporting the formation of scattered showers and thunderstorms. Sunday into Monday, the H5 pattern will gradually become dominated by the approach of a trough. The environment across the forecast will continue to feature deep moisture and moderate instability. Forecast soundings from the GFS indicates that LFC will become rather low on Sunday, lowering to around 3 kft on Monday. Given the approach of synoptic scale forcing, moderate instability, and low LFC, convection should easily develop each afternoon and evening. The forecast will feature likely to categorical PoPs for both Sunday and Monday. Given the high coverage of showers and thunderstorms, it is possible that heavy downpours could lead to localized heavy rainfall. High temperatures are forecast to range from the upper 80s across the SC Lowcountry to the low 90s across SE GA on Sunday. Temperatures will cool on Monday, ranging from the low 80s inland to the upper 80s near the coast. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The H5 pattern is expected to feature a broad trough across the forecast area through much of the long term, heights may start to gradually rise on Friday. The environment will continue to feature PW values of 2 in or higher, moderate CAPE, little to no afternoon CIN. Models indicate that numerous showers and thunderstorms are possible during the afternoon and evening, decreasing to isolated to scattered by daybreak each day. Temperatures will not change much through the period given the thick cloud cover and active convection, with low to mid 80s in the afternoon and low to mid 70s at night. Locally heavy rainfall will remain possible through the long term. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... 18Z TAFs: Showers and some thunderstorms will develop this afternoon, bringing impacts into this evening. The TAF sites should be VFR a majority of the time. But we expect there to be periods of flight restrictions, probably as low as IFR due to visibilities in TSRA. The time period this is most likely is covered by TEMPO groups. But amendments may be needed based on future radar trends. Conditions are expected to improve overnight. Though, we can't rule out some low stratus or ground fog. Extended Aviation Outlook: Mainly VFR. Short-lived flight restrictions will be possible due to showers and thunderstorms each day. && .MARINE... Tonight: Showers and some thunderstorms are expected this evening, with gusty winds possible. Otherwise, a stationary front will be located just inland. The surface pressure gradient is expected to remain relatively weak (outside of thunderstorms). Expect S winds around 10 kt this evening, veering to the SW by daybreak Saturday. Seas will be around 2 ft. Saturday through Wednesday: South to southwest flow will continue through the middle of next week. No Small Craft Advisory concerns with winds 15 knots or less and seas 2-3 feet on average. However, higher winds possible in and around any showers/thunderstorms that impact the coastal waters. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...NED LONG TERM...NED AVIATION...NED MARINE...NED
Hazardous weather outlook, Aug 19, 9:26 AM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 926 AM EDT Fri Aug 19 2022 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-201330- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 926 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Heavy Rainfall: Showers and thunderstorms will develop this afternoon and persist into the evening hours, leading to locally heavy rainfall. This may lead to some flooding, especially in low- lying and poorly drained areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy Rainfall: Considerable moisture will persist across the area through early next week, resulting in showers and thunderstorms. Periods of heavy rainfall are expected and flooding could occur, especially in low-lying and poorly drained areas. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-201330- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 926 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:03 PM EDT | Areal Flood Advisory | CHS | Beaufort, Jasper | 3 hr |
| Aug 18, 9:39 PM EDT | Flash Flood Warning | CHS | Beaufort | 2 hr |
| Aug 19, 12:31 AM EDT | Special Marine Warning | CHS | 59 min | |
| Aug 19, 6:33 AM EDT | Areal Flood Advisory | CHS | Berkeley | 3 hr |
| Aug 19, 4:48 PM EDT | Special Weather Statement | CHS | Hampton | 42 min |
| Aug 19, 6:06 PM EDT | Special Marine Warning | CHS | 84 min | |
| Aug 19, 6:09 PM EDT | Areal Flood Advisory | CHS | Charleston | 111 min |
| Aug 19, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Hampton, Jasper | 57 min |
| Aug 19, 6:43 PM EDT | Special Marine Warning | CHS | 46 min | |
| Aug 19, 7:15 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Jasper | 60 min |
| Aug 19, 7:36 PM EDT | Special Marine Warning | CHS | 84 min | |
| Aug 19, 5:19 PM EDT | Special Weather Statement | CHS | Liberty | 26 min |
| Aug 19, 5:38 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham, Screven | 55 min |
| Aug 19, 5:48 PM EDT | Special Weather Statement | CHS | McIntosh | 42 min |
| Aug 19, 6:29 PM EDT | Special Weather Statement | CHS | McIntosh | 16 min |
| Aug 19, 6:49 PM EDT | Special Weather Statement | CHS | Bryan | 41 min |
| Aug 19, 7:38 PM EDT | Special Weather Statement | CHS | Tattnall | 52 min |
| Aug 19, 7:59 PM EDT | Special Weather Statement | CHS | Evans, Tattnall | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.